Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Flagstaff, AZ

February 28, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 28, 2017, 9:53 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 9:53 AM MST (16:53 UTC)
Expired
Feb 28, 2017, 12:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 178 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS55 KFGZ 281653
FFWFGZ
AZC025-281945-
/O.NEW.KFGZ.FF.W.0001.170228T1653Z-170228T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
953 AM MST TUE FEB 28 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1245 PM MST

* At 950 AM MST, local law enforcement officials reported flash 
  flooding in streams and washes along Highway 97 south of Bagdad to 
  Highway 93.

* Flash flooding will remain over mainly rural areas OF Yavapai
  County.

Flood waters are moving down Bridal and Skunk Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. Do not
cross flooded roads!

&&

LAT...LON 3453 11304 3440 11320 3445 11328 3459 11314

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:51 AM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Feb 28, 3:51 AM MST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
351 AM MST Tue Feb 28 2017

.SYNOPSIS... An wet unsettled pattern will continue through
Tuesday, with breezy and cool conditions combined with widespread
rain and snow showers. Dry weather and a warming trend is then
forecast Wednesday through the first part of next week.

&&

.DISCUSSION...
Moist cool conditions continue to flow into Northern Arizona today
as a weather system moves across the state. Snowfall amounts have
been increased to better account for the current radar and
satellite trends along with the latest model solutions. Have kept
all winter weather highlights the same since the areas of highest
impact are already being covered by a winter storm warning.

In General expect snowfall to continue across the area through
the morning hours for much of North Central Arizona with some
shower activity possible behind a clearing line that is currently
moving across the California/Nevada Arizona borders clearing
conditions will impact Eastern Arizona by this afternoon and
evening. Snowfall levels have been lowered slightly to better
reflect some surface observations and reports from the general
public. Most snow continues to fall around the 5500 foot elevation
mark, with rain dominating below that elevation. Rainfall gauge
networks across the lower elevations are reporting amounts roughly
ranging from 0.5 to 2 inches of rainfall so far from this system.
However stream gauges have shown a mixed response to rainfall
with some gauges rising less than expected. Will continue to
closely monitor this situation as the day continues. As the storm
exits the area tuesday afternoon and evening some showers will
develop but additional precipitation is expected to be light.

Quiet weather conditions will dominate the rest of the forecast
period as a ridge of high pressure builds in behind the system
temperatures will remain cool on Wednesday, but climb back above
seasonal averages Thursday and through the weekend. Quiet weather
will continue into early next week as zonal westerly flow remains
over the area.

&&

.AVIATION...For the 06Z package...A storm system will produce
widespread MVFR conditions with areas of IFR/LIFR conditions,
especially across the higher terrain. Expect widespread, and
occasionally heavy, rain and snow into early Tuesday, with
conditions improving from west to east after 18Z Tuesday. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until 5 PM MST this afternoon FOR AZZ011-
039.

Winter Storm Warning until 11 AM MST this morning FOR AZZ015.

Winter Weather Advisory until 11 AM MST this morning FOR AZZ004-
006-007.

Winter Storm Warning until 5 PM MST this afternoon FOR AZZ016-
017.

&&

PUBLIC...Suk
AVIATION...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Feb 28, 7:01 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
701 AM MST Tue Feb 28 2017

AZZ004>018-037>040-010700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
701 AM MST Tue Feb 28 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.Day One...Today and Tonight

A winter storm will bring mountain snow and lower elevation rain
through Tuesday, with winter driving conditions above 6000 feet.
A Winter Storm Warning is in effect through Tuesday for areas
along the Mogollon Rim including Flagstaff, Forest Lakes, and
Alpine.

A Winter Weather Advisory is in effect through Tuesday for the
North and South Rims of the Grand Canyon, Valle, Black Mesa, and
Chuskas including Jacob Lake, Shonto, Tsaile, and Sawmill.

A wind advisory has been issued for the Little Colorado River
Valley in Navajo and Apache county until 11 am.

Both Yavapai and Gila counties will likely see mainly liquid
precipitation through Tuesday, with approximately 1 to 2 inches
of rainfall forecast. Creek and streams in Yavapai and Gila
counties will likely be running high through Tuesday. A small
stream flood advisory has been issued for Yavapai and gila
counties. expect stream rises to continue through the morning
hours with some low water crossings to become impassable.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warming and Drying conditions are expected through the remainder
of the week. No significant weather is anticipated.

See WEATHER.GOV/FLAGSTAFF for more details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the NWS Flagstaff Office at 1-888-745-1637.

In the hours before

Local storm report, Feb 28, 8:30 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY SNOW       1 E FOREST LAKES        34.34N 110.79W
02/28/2017  M17.0 INCH       COCONINO           AZ   PUBLIC

            CURRENTLY SNOWING. THE DURATION OF THE HEAVY
            SNOW EVENT WAS 18 HOURS.

&&

DLB
Local storm report, Feb 28, 8:39 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
839 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY SNOW       1 NE MUNDS PARK         34.95N 111.63W
02/28/2017  M17.0 INCH       COCONINO           AZ   TRAINED SPOTTER

            .

&&

DGV
Local storm report, Feb 28, 8:41 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
841 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MOUNTAINAIRE            35.09N 111.66W
02/28/2017  M17.0 INCH       COCONINO           AZ   PUBLIC

            15 TO 18 INCHES IN MOUNTAINAIRE AREA.

&&

NWS FLAGSTAFF AZ
IRIS SYSTEM
Local storm report, Feb 28, 8:58 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
858 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             1 E DOWNTOWN FLAGSTAFF  35.20N 111.63W
02/28/2017  M15.0 INCH       COCONINO           AZ   COCORAHS

0804 AM     SNOW             FLAGSTAFF MALL          35.22N 111.60W
02/28/2017  M12.3 INCH       COCONINO           AZ   COCORAHS

0700 AM     SNOW             MUNDS PARK              34.95N 111.63W
02/28/2017  M18.0 INCH       COCONINO           AZ   COCORAHS

0700 AM     SNOW             2 NNW FLAGSTAFF AIRPORT 35.16N 111.68W
02/28/2017  M15.2 INCH       COCONINO           AZ   COCORAHS

0600 AM     SNOW             FORT VALLEY             35.26N 111.74W
02/28/2017  M14.8 INCH       COCONINO           AZ   COCORAHS

0700 AM     SNOW             1 WSW DONEY PARK        35.26N 111.53W
02/28/2017  M9.0 INCH        COCONINO           AZ   COCORAHS

0700 AM     SNOW             2 W DONEY PARK          35.27N 111.54W
02/28/2017  M6.8 INCH        COCONINO           AZ   COCORAHS

0700 AM     SNOW             3 E PRESCOTT COURTHOUSE 34.54N 112.42W
02/28/2017  M1.7 INCH        YAVAPAI            AZ   COCORAHS

0740 AM     SNOW             DESERT VIEW             36.04N 111.83W
02/28/2017  M7.5 INCH        COCONINO           AZ   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRAND CANYON EAST ENTRANCE

&&

NWS FLAGSTAFF AZ
IRIS SYSTEM
Local storm report, Feb 28, 9:34 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HEAVY SNOW       3 NNW PARKS             35.30N 111.97W
02/28/2017  M15.0 INCH       COCONINO           AZ   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY SNOW EVENT WAS
            20 HOURS.

&&

DLB
Local storm report, Feb 28, 9:39 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
939 AM MST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       ARIZONA SNOWBOWL        35.33N 111.71W
02/28/2017  M21.0 INCH       COCONINO           AZ   PUBLIC

            ARIZONA SNOWBOWL.

&&

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:13 AM MSTWind AdvisoryFGZApache, Navajo6 hr
Feb 28, 5:20 AM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai12 hr
Feb 28, 9:47 AM MSTAreal Flood WarningFGZYavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.